MPN Voice
3,191 members4,840 posts

Hydroxyurea with eliquis or aspirin

My husband was diagnosed with Polycythemia vera and chronic thrombosis in the left leg. I am concerned of the side affects of Eliquis with Hydroxyurea. If anyone was diagnosed with PV and thrombis in the leg, can you please let me know what medications you are taking and if I should be concerned. Thank you

10 Replies
oldestnewest

sorry no idea but u could ask a pharmacist in the local chemist? Also there are internet sites that tell you about drug interactions. Good luck

Reply

Discuss any concerns with your pharmacist.

I personally think this combination of drug must have been prescribed many times for high risk thrombotic MPN patients. So there should be plenty of available data.

Mary x

Reply

That's what happened to me - Polycythemia Vera was diagnosed after a spell with persistent DVTs which didn't go away - so raising suspicions about an underlying condition. I am still on Warfarin as a blood-thinner, and Hydroxy was prescribed about a year after my PV diagnosis. Eight or so years on, the PV has morphed to Myelofibrosis, but currently there is no plan to change medication. Your husband will not be the same - everyone is different - but be reassured that Hydroxy and blood thinners are approved combinatiions, and I and thousands are doing well on similar combinations.

Reply

Hi Sandswims, you need to ask the haematologist or a pharmacist about this to make sure it is ok to take the Eliquis with the Hydroxy, and also don't forget to mention any other medication your husband may be taking. Aspirin is definitely ok, many of us take both every day. Best wishes, Maz

Reply

Hi

I am a pharmacist and have looked into your query. Certainly no major interactions. Only thing I could find was possible increased risk of bleeding if platelet levels are low. So probably nothing to worry about in your case.

Reply

Thank you all! mikerodol, one more question please, would the taking a low dose aspirin be effective in treating the thrombosis as opposed to Eliquis? My husband was on eliquis for a time due to irregular heart beat. He had pretty severe side effects while on it. He had an ablation done and his heart is fine now, so the doc took him off the eliquis. Now that he is dealing with the thrombis and PV, I am concerned for the eliquis and hydroxyurea combo.

Reply

Sorry sandswims that is not a question that I can give you an answer to. You need to discuss this with the docs

Reply

Thank you again mikerodol. Very much appreciate everyone's responses.

Reply

I agree with sandswims. Your question and concerns should be addressed promptly by your treating physician. So many patients wait until their next scheduled appointment to voice concerns. If you call the clinic you can leave a message for the physicians to "personally" call you back. In America it often seems like there is a moat around your Physician protecting them from unscheduled interruptions. Here you end up going through a medical assistant not a RN or LPN. I have been a RN/ Nurse Practitioner for 150 years. Here's the secret - you leave a message for the DOCTOR to call you. They may try to have you talk to someone else but just politely tell them the question is specific and to leave the message to call on the doctor's desk. That should take care of it. If there is any push back ask to speak to the clinic manager. Honestly clinicians usually never know you asked to speak with them (the moat) and would have been happy to speak with you. The prevention of thrombus formation and movement is such an important concern (actually the most important concern) your question should be answered promptly. The leave a note on the doctor's desk technique works well in America because of all the malpractice. Good doctors want to know your concerns, answer as quickly as possible to ease your concerns and worry. Of course this doesn't apply to sniffles and sneezes.

Our physicians, pharmacists and nurses are the team that will help us all avoid complications.

Good luck!

Reply

Hi Sandswims

I take Eliquis and Hydroxy. I have ET JAK2 and was on aspirin until I developed a cerebral venous thrombosis. That was last August and have been taking both drugs since then without any major side effects. Best wishes, Merry x

Reply

You may also like...